Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 53, NWS Goodland, KS

June 12, 2009Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 12, 2009, 5:50 PM MDT for Cheyenne County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2009, 5:50 PM MDT (23:50 UTC)
Expired
Jun 12, 2009, 6:45 PM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 4:04 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:38 PM MDT, 12 minutes earlier.

Area forecast discussion, Jun 12, 5:38 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT FRI JUN 12 2009

.DISCUSSION...
208 PM MDT FRI JUN 12 2009

17Z WATER VAPOR IMAGERY INDICATED FAIRLY ZONAL FLOW ACROSS THE CWA
WITH TROUGH OFF OF THE EAST COAST AND RIDGE AXIS ACROSS CENTRAL
COLORADO. AT THE SFC...HIGH PRESSURE SETTLED ACROSS THE AREA IN THE
WAKE OF LAST NIGHTS MCS WITH OUTFLOW BOUNDARY TO THE SOUTH OF THE
AREA. 12Z RAOBS INDICATE ONLY SMALL CHANGES IN AIRMASS AT DDC AND
LBF FROM 24 HOURS AGO...WITH BOTH SOUNDINGS INDICATE FAIRLY DEEP
MOISTURE PROFILES REMAINING IN PLACE.

MAIN FORECAST CONCERNS CONTINUE TO BE THUNDERSTORM CHANCES AND
PRECIP AMOUNTS THROUGH THE PERIOD.

TONIGHT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP
ACROSS EASTERN COLORADO AND DRIFT EASTWARD ACROSS A PORTION OF THE
CWA OVERNIGHT. WAA DOES NOT APPEAR TO BE AS STRONG AS LAST
NIGHT...AND INSTABILITY AXIS GENERALLY CONFINED TO WESTERN AND
SOUTHERN CWA. 17Z VIS SATELLITE SHOWING AN AREA OF ENHANCED CU
BETWEEN KCOS AND KAPA WITH SOMEWHAT DRIER AIR TO THE NORTH OF THIS
AREA. INITIAL THOUGHTS ARE THAT THIS IS THE MOST LIKELY AREA FOR
CONVECTION TO INITIATE...WHICH FURTHER REINFORCES THOUGHT THAT
SOUTHWEST MAY BE MOST LIKELY AREA FOR PRECIPITATION TONIGHT. AS WAS
THE CASE LAST NIGHT...LARGER SCALE FORCING INCREASES OVERNIGHT WHICH
WILL AID IN THUNDERSTORM DEVELOPMENT OVERNIGHT. A FEW LOCATIONS
PICKED UP ANOTHER INCH OF RAIN LAST NIGHT AND 3 HR FFG HAS FALLEN TO
AN INCH ACROSS YUMA COUNTY. AIRMASS REMAINS FAIRLY MOIST SO SOME
DECENT RAINFALL POSSIBLE TONIGHT...BUT CONFIDENCE IN PLACEMENT AND
INTENSITY TO LOW FOR ANY KIND OF FLOOD WATCH ATTM.

SATURDAY-SATURDAY NIGHT... H5 RIDGE AXIS WILL SHIFT EAST OVER THE
AREA DURING THE MORNING WITH SUBSIDENCE ENDING ANY LINGERING MORNING
SHOWERS EARLY. DRYLINE WILL DEVELOP DURING THE AFTERNOON ACROSS
WESTERN CWA AND MAY PROVIDE FOCUS FOR A FEW AFTERNOON STORMS. LOTS
OF SHEAR PRESENT NEAR DRYLINE...WITH VERY CURVED HODOGRAPHS IN THE
EARLY EVENING. CAP MAY BE A BIT STRONG...BUT WEAKENS TO LESS THAN
25J/KG AROUND 00Z. WHILE A FEW SEVERE STORMS POSSIBLE IN THE
AFTERNOON/EVENING...THINK BEST POTENTIAL WILL ONCE AGAIN BE
OVERNIGHT AS STRONG WAA/305K PRESSURE ADVECTION DEVELOPS ACROSS MUCH
OF EASTERN CWA OVERNIGHT. MODELS STILL SUGGESTING AIRMASS BEING
ADVECTED INTO THE AREA WILL HAVE VERY HIGH MIXING RATIOS IN EXCESS
OF 12 G/KG. WITH SUCH STRONG MOISTURE ADVECTION AND ELEVATED
INSTABILITY IN EXCESS OF 1000 J/KG THINK SEVERE THREAT AND HEAVY
RAIN THREAT MAY CONTINUE THROUGH THE NIGHT. STILL A LARGE SPREAD
BETWEEN MODELS WITH WHERE MCS DEVELOPS...BUT THINK CONFIDENCE HIGH
ENOUGH TO UP POPS TO THE 50-60 RANGE.

SUNDAY-MONDAY...SIMILAR SET UP TO THE PAST FEW DAYS IS EXPECTED
ACROSS THE AREA THROUGH THE PERIOD WITH THUNDERSTORMS DEVELOPING
ALONG DRY LINE/FRONTAL ZONE WITH COVERAGE INCREASING AND SPREADING
OVER THE AREA OVERNIGHT. CURRENT FORECAST LOOKS ON TRACK AND MADE
ONLY A FEW MINOR CHANGES TO THE PERIOD.

IN THE EXTENDED...MEDIUM RANGE MODELS STARTING TO COME INTO BETTER
AGREEMENT ABOUT MORE AMPLIFIED FLOW DEVELOPING NEXT WEEK WITH STRONG
RIDGE DEVELOPING ACROSS PORTION OF THE PLAINS...WITH CUT OFF LOW
DEVELOPING SOMEWHERE NEAR BAJA CALIFORNIA. SOME LARGE SPREAD IN
AVAILABLE ENSEMBLE DATA WITH LOCATION OF LOW AND AMPLITUDE OF RIDGE
AXIS. 00Z ECMWF APPEARS THE MOST AMPLIFIED OF OPERATIONAL AND
AVAILABLE ENSEMBLE DATA...BUT OVERALL DIFFERENCES ACROSS THE CWA
APPEAR MINOR. WITH RIDGE BUILDING OVER THE AREA PRECIPITATION
CHANCES SHOULD WIND DOWN THROUGH THE PERIOD AND CWA SHOULD GET A
BRIEF BREAK FROM THE RECENT WET PATTERN.

12Z GFS MODEL HAS THROWN A WRENCH IN THE MODEL CONSISTENCY SHIFTING
THE RIDGE AXIS SEVERAL HUNDRED MILES AND PUTTING CWA ON THE EAST
INSTEAD OF WEST SIDE OF THE RIDGE. WITH PREVIOUS OPERATIONAL AND
ENSEMBLE DATA A STRONG WARM UP LOOKED LIKELY FOR A FEW AREAS AND
WHILE THIS SOLUTION IS AN OUTLIER FROM THE PREVIOUS ENSEMBLE
DATA...IT DOES LOWER CONFIDENCE IN NEXT WEEK TEMPERATURE FORECAST.

JRM
&&

.AVIATION...
537 PM MDT FRI JUN 12 2009
FOR THE 00Z TAFS... VFR WILL CONTINUE WITH AN INCREASED CHANCE FOR
THUNDERSTORMS THIS EVENING & INTO THE NIGHT...MAINLY AT KGLD. AFTER
THE STORMS CLEAR THE BOUNDARY LEVEL MOISTURE WILL INCREASE ALONG
WITH LIGHT WINDS...SO HAVE INTRODUCED SOME LOWER CEILINGS AS WE MAY
DIP INTO MVFR IN THE EARLY MORNING HOURS.  SATURDAY WILL BRING
ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 12, 10:45 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI JUN 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT FRI JUN 12 2009 /1145 AM CDT FRI JUN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE TRI-STATE
AREA THIS AFTERNOON AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...AN ISOLATED SEVERE STORM WITH LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

THUNDERSTORMS WILL MOVE SLOWLY EAST TONIGHT BRINGING THE
POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH AT
LEAST TUESDAY AS A PERSISTENT PATTERN REMAINS IN PLACE ACROSS THE
TRI-STATE AREA. IN ADDITION...LOCALLY HEAVY RAIN MAY INCREASE THE
THREAT FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BURTIS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:43 AM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman, Thomas, Wallace26 min
Jun 12, 3:28 AM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.